HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   High & Low Blood Pressure (http://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   Amlodipine - mood problems (http://www.healthboards.com/boards/high-low-blood-pressure/831948-amlodipine-mood-problems.html)

Bethanyrose 01-19-2011 05:40 AM

Amlodipine - mood problems
 
[COLOR="RoyalBlue"][FONT="Comic Sans MS"]Hi, I've been on amlodipine for quite a few years now, and want my doctor to take me off it as I believe that it is causing me to feel very detached and switched off, as if I have no motivation, and no joy in life any more. It's not quite the same as clinical depression, as I've suffered with that in the past, and this feels different, but I definitely have a mood problem which I'm finding hard to live with. I've been feeling like this for months and months, with no change, so something is causing it, and I am convinced the amlodipine is responsible. My doctor doesn't want to know, and says it's hard for him to put me on something else as I had a bad reaction to both lisinopril and benicar, and propranolol made me see imaginary things in the middle of the night plus gave me stomach problems. I am sure he thinks I am making things up and I'm getting more and more frustrated.

I would like any input from anyone on here who has suffered mood problems from being on amlodipine. I am trying to gather evidence of it so that I can convince my doctor that I am not the only one. Mood problems are listed in the side effects, yet it is being dismissed by my doctor. I need to find other people who say the same as me. So I would be grateful for any answers to this post. Thanks :)[/FONT][/COLOR]

Imarealpill 01-19-2011 11:32 AM

Re: Amlodipine - mood problems
 
That stuff is horrible. I tried it for a few days and had to stop. Very depressant type of drug. I got so depressed I couldn't function at all. Had to stop and I won't be taking any calcium channel blockers; they all work the same way.

I take Coreg, Diovan Hct, and catapres if necessary.

soflsun 01-19-2011 03:18 PM

Re: Amlodipine - mood problems
 
Get a new doctor if he/she won't listen to your concerns. That is part of their job! Good luck.

jennybyc 01-19-2011 04:26 PM

Re: Amlodipine - mood problems
 
Calcium channel blockers are notorious for causing depression but I have found that it is dose dependent....the higher the dose, the more likely to have a problem. I got extremely depressed on the maximum dose of verapamil but on half that dose, was fine. Amlodipine made me very moody on even a low dose. But I am currently on half the max dose of diltiazem and no problems at all. I also take the maximum dose of lisinopril and a low dose of HCTZ(diuretic). But I had a major problem with pre-ventricular beats and even a Beta blocker didn't help but the diltiazem stopped the erratic beats and lowered my pressure and no mood problems.

So it really can be not just dose dependent but drug dependent. You might ask about trying a CCB that has less problems with depression and mood. I'd recommend trying diltiazen(brand name Cardizem). It is available as a generic so it's inexpensive.

Jenny

Imarealpill 01-19-2011 04:30 PM

Re: Amlodipine - mood problems
 
I am having trouble taking clonidine...(Catapres), 0.1 makes me pretty tired. It really works, though. A couple of years ago when my bp spiked at 222/127 they gave it to me in the hospital. I am not sure if I should even keep taking Diovan because it does absolutely nothing for my b.p. Coreg and clonidine seem to do the trick, but like I said, the side-effects of tiredness is pretty nasty.

Bethanyrose 01-20-2011 04:42 AM

Re: Amlodipine - mood problems
 
[QUOTE=soflsun;4664862]Get a new doctor if he/she won't listen to your concerns. That is part of their job! Good luck.[/QUOTE]

[FONT="Comic Sans MS"][COLOR="RoyalBlue"]Thanks, Soflsun for that. Unfortunately I have had the same reaction from around four different doctors now, and am fed up of moving around. I don't, if at all possible, want to get the reputation for being a 'difficult patient' :rolleyes: So before I go to yet another one, I want to try to convince my present GP.[/COLOR][/FONT]

Bethanyrose 01-20-2011 05:03 AM

Re: Amlodipine - mood problems
 
[QUOTE=jennybyc;4664912]But I had a major problem with pre-ventricular beats and even a Beta blocker didn't help but the diltiazem stopped the erratic beats and lowered my pressure and no mood problems.

So it really can be not just dose dependent but drug dependent. You might ask about trying a CCB that has less problems with depression and mood. I'd recommend trying diltiazen(brand name Cardizem). It is available as a generic so it's inexpensive.

Jenny[/QUOTE]

[COLOR="RoyalBlue"][FONT="Comic Sans MS"]It's funny you should mention pvc's, as I suffer with them constantly, all day long. I have no idea whether it's my meds causing them, or if it's my bp itself. They do seem to get worse when my bp rises though. I am on 5mg amlodipine and 2mg doxazosin, and my bp still averages around 149/80. I've been on 10mg amlodipine and had really painful, swollen legs :(

I think I may ask to try another CCB. Not sure about diltiazem though over here in the UK. I am not sure it's one that's prescribed often. It's usually amlodipine or felodipine here, but I could always mention diltiazem, although in my experience doctors do not like to be asked ANYTHING. They seem to take it as a personal affront. Which is ridiculous.

Thanks for your reply [/FONT][/COLOR]

Bethanyrose 01-20-2011 05:07 AM

Re: Amlodipine - mood problems
 
[QUOTE=Imarealpill;4664919]I am having trouble taking clonidine...(Catapres), 0.1 makes me pretty tired. It really works, though. A couple of years ago when my bp spiked at 222/127 they gave it to me in the hospital. I am not sure if I should even keep taking Diovan because it does absolutely nothing for my b.p. Coreg and clonidine seem to do the trick, but like I said, the side-effects of tiredness is pretty nasty.[/QUOTE]

[FONT="Comic Sans MS"][COLOR="RoyalBlue"]Thanks, Imarealpill. I must admit I am very frightened of trying clonidine. Have read very scary things about it. That would be an absolute last resort for me I think. It's never been mentioned by my doctor and I don't think it ever would be unless I brought the subject up first. But I'd never say never. Hope to try a few others first..[/COLOR][/FONT]

kjacksonemti 01-21-2011 06:23 AM

Re: Amlodipine - mood problems
 
[QUOTE=Imarealpill;4664919]I am having trouble taking clonidine...(Catapres), 0.1 makes me pretty tired. It really works, though. A couple of years ago when my bp spiked at 222/127 they gave it to me in the hospital. I am not sure if I should even keep taking Diovan because it does absolutely nothing for my b.p. Coreg and clonidine seem to do the trick, but like I said, the side-effects of tiredness is pretty nasty.[/QUOTE]



Giving Clonidine for a blood pressure of 222/127 is a joke. You should have gotten something that actually works, if even for a little while. Clonidine is next to useless as a primary antihypertensive.

atengnr 01-21-2011 06:03 PM

Re: Amlodipine - mood problems
 
While I have not had a depressive type symptom from amlodipine, I have experienced SIGNIFICANT side effects from many anithypertensives. Mostly cognitive impaired (major impairment) and "altered sensorium". I understand your frustration because I feel my docs dont believe that I have these issues either.

The way I see it, amlodipine is a calcium channel blocker, and this channel, while mostly on muscle cells, also exists in the brain. I see no reason why your complaint isnt possible.

Bethanyrose 01-24-2011 04:27 AM

Re: Amlodipine - mood problems
 
[QUOTE=atengnr;4666558]While I have not had a depressive type symptom from amlodipine, I have experienced SIGNIFICANT side effects from many anithypertensives. Mostly cognitive impaired (major impairment) and "altered sensorium". I understand your frustration because I feel my docs dont believe that I have these issues either.

The way I see it, amlodipine is a calcium channel blocker, and this channel, while mostly on muscle cells, also exists in the brain. I see no reason why your complaint isnt possible.[/QUOTE]

[COLOR="RoyalBlue"][FONT="Comic Sans MS"]Thanks for that, atengnr. I have made a note of what you said and will add it to all the other evidence I have collected. I am just going to slap it down in front of my doctor, basically. I want out of this horrible feeling.[/FONT][/COLOR]

Imarealpill 01-24-2011 08:59 AM

Re: Amlodipine - mood problems
 
I can't take this stuff....at all. My bp is still high..and I am going to the cardiologist this week to see what tricks he might have up his hat. I take Paxil and Ritalin and that doesn't help the situation, but I cannot have the meds for my depression either.

macbadger 01-24-2013 01:18 PM

Re: Amlodipine - mood problems
 
I have taken Amlodipine for over 5 years, itís ruined my life it should be banned in my opinion, I have suffered most of the side effects at some period but the last few weeks have been horrendous the visual disturbances are the worst of all. Hallucinations and movement at the periphery of my vision was disturbing in the extreme. I must find another way to control my HBP. I am pleased I found this site it has made me make the decision to dump this drug.


All times are GMT -7. The time now is 05:23 PM.